Fentanyl (an extremely potent and dangerous synthetic opioid) continues to be a major contributor to drug overdoses in California, including among our youth.
A new type of brightly colored "rainbow” Fentanyl had been found in the U.S., including in California. This is a potentially fatal drug found in pills and powders in a variety of bright colors, shapes, and sizes. Any pill, regardless of its color, shape, or size, that does not come from a healthcare provider or pharmacist can potentially contain Fentanyl and be deadly. Recently, brightly colored Fentanyl, referred to as “rainbow” Fentanyl, has begun circulating in illegal markets. “Rainbow” Fentanyl can be found in many forms, including pills, powders, and blocks that can resemble sidewalk chalk or candy.
California has education and prevention resources, including a program that offers free Naloxone, a life-saving medication used to reverse opioid overdose, for qualified organizations. For more information, go to: https://www.cdph.ca.gov/Programs/OPA/Pages/NR22-148.aspx
Knowledge can save lives and stop drug overdose. Know the signs of an overdose:
- Small, constricted "pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially on lips and nails)
Learn about Fentanyl's impact on young people and families through the "Dead on Arrival" documentary.
Key Fentanyl Resources
Links to articles, facts sheets,videos and more
- Education on Fentanyl - Ed Source
- How to talk to your kids about drugs
- Rainbow Fentanyl Alert
- DEA Fentanyl Facts Sheet
- Stop an overdose
One in four children has seen drugs for sale on social media. Snapchat - 56% saw it advertised, Facebook - 47% saw drugs advertised, and Instagram - 55% saw drugs advertised. Below is a list of emojis used.
Curriculum and Classroom Resources
- Operation Prevention
- Everfi's Prescription Drug Safety
- Song for Charlie
- DEA's One Pill Can Kill Campaign